Ohio, 2005

Flood in Ohio, January 7, 2005

January 7, 2005 · NWS PBZ · 1 event in 1 county or zone

On the Ohio River, Wellsville OH was above flood stage (11 ft), from 1 PM on 6th to 6 PM on 7th; it crested 15 ft 2 AM on 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

On the Ohio River, Wellsville OH was above flood stage (11 ft), from 1 PM on 6th to 6 PM on 7th; it crested 15 ft 2 AM on 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 7, 11:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jan 7, 11:50 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1150 AM EST FRI JAN 7 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

CLOUDINESS HANGING IN OVER THE REGION. UPDATED TO INCREASE
CLOUD GRIDS TODAY.

&&

.PREVIOUS DISCUSSION... (ISSUED 241 AM EST FRI JAN 7 2005)

SHORT TERM (TODAY THROUGH SUNDAY)...
A QUICK MOVING HIGH PRESSURE CENTER WILL GIVE FAIR WEATHER TODAY.  A
LOW PRESSURE SYSTEM WILL MOVE UP THE OHIO VALLEY AFTER DARK BRINGING
MORE PRECIPITATION TO THE AREA.  CURRENT EXPECTATIONS ARE FOR LESS
THAN 0.50 INCHES OF PRECIPITATION AS IT MOVES THROUGH.  THIS SHOULD
NOT AGGRAVATE THE ALREADY TENUOUS FLOODING SITUATION.

THE PRECIP MAY BE SNOW OR EVEN SOME WIDESPREAD ICE OVER THE NORTHERN
SECTION OF THE WARNING AREA.

THE SYSTEM WILL BE OUT OF THE REGION BY SATURDAY AFTERNOON WITH HIGH
PRESSURE RETURNING.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
TEMPERATURES WILL START TO WARM THROUGH THE WEEKEND AND REMAIN MILD
THROUGH THURSDAY.

THE NEXT CHANCE OF PRECIP WILL OCCUR MONDAY NIGHT WITH THE POTENTIAL
FOR RAIN THROUGH THURSDAY.

AVIATION

LLVL RIDGE AXIS STILL TO THE W AS TO 06Z WITH WIDESPREAD MVFR CIGS
ACRS THE REGION.  WL ONTO MVFR CONDITIONS THRU DAYBREAK...ALLOW FOR
SLOW IMPROVEMENT AS WND BACKS TO THE S...THEN REINSTITURE MVFR
CONDITIONS WITH PCPN IN ADVN OF NXT LOW AFT 00Z.

PREVIOUS DISCUSSION... (ISSUED 916 PM EST THU JAN 6 2005)

SHORT TERM (REST OF TONIGHT THROUGH SATURDAY NIGHT)...
UPDATE TO INCREASE CLOUDS AND ADD FLURRIES.  LOW LEVEL MOISTURE
AND UPSLOPE CONTRIBUTING.

PREVIOUS DISCUSSION... (ISSUED 255 PM EST THU JAN 6 2005)

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
RIDGE OF HIGH PRESSURE BUILDING IN TONIGHT BEHIND THE COLD FRONT
WILL BRING DRY WEATHER AND COOLER TEMPS. A STORM MOVING ALONG THE
COLD FRONT OUT OF THE SOUTHEAST US WILL MOVE RAPIDLY NORTHEAST AND
SPREAD RAIN INTO SOUTHWEST PA LATE FRIDAY NIGHT INTO SATURDAY. LIGHT
SNOW AND RAIN CAN BE EXPECTED IN NORTHWEST PA WITH THE SYSTEM.
PRECIPITATION WILL END SATURDAY AS THE STORM MOVES RAPIDLY OFF INTO
NEW ENGLAND.

LONG TERM (SUNDAY THROUGH THURSDAY)...
SFC HI WL KEEP RGN DRY FRI. PCPN SPREADS BACK INTO AREA AGN LATE SAT
INTO SUN AS MOISTURE RTNS IN SWLY FLO. AFT ANOTHER BREAK MON...WL
MENTION CHC OF PCPN ON TUE AS WRMFNT MOVS THRU AHD OF NEXT SYSTM.

AVIATION...
EXPECT IFR CIGS TO PERSIST THRU WED MNRG AS LO LVL MOISTURE HOLDS
ACRS RGN. VSBY SHUD RMN GNLY UNLIMITED THIS AFTN...BUT WL DROP TO
AOB 3SM IN PCPN AND FOG LTR TNGT AS NEXT AREA OF RAIN MOVES IN FM
SW. WITH SFC TEMPS NR FRZG ACRS NWRN PA...PCPN WL FALL AS FRZG RAIN
BGNG ARND DAYBREAK WED.

PREVIOUS DISCUSSION... (ISSUED 1201 PM EST THU JAN 6 2005)

SHORT TERM (REST OF TODAY)...

PREVIOUS DISCUSSION... (ISSUED 210 AM EST THU JAN 6 2005)

SHORT TERM (THROUGH THURSDAY)...
FOR TODAY WILL BE EXTENDING THE WSW UNTIL 9AM AS TEMPS ARE SLOW TO
CLIMB. ALSO WILL BE REISSUING ALL FLW UNTIL 1PM AS RAIN WILL
CONTINUE THROUGHOUT THE MORNING HOURS AND WILL BRING ADDITIONAL
QPF. GFS SEEMS TO HAVE A PRETTY GOOD HANDLE ON CURRENT CONDITIONS
USED GFS SOLUTION FOR TIMING TODAY BRINGING FRONT AND COLDER
AIR EAST A BIT FASTER THAN ETA.

LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
MODELS STILL TRYING TO GET A HANDLE ON NEXT SYSTEM FOR WEEKEND.
GFS MOST AGGRESSIVE PUSHING PRECIP NORTH AND HOLDING IN COLDER AIR
IN MY NORTHERN CWA AS WELL. NEXT FRONT MOVES IN ON TUESDAY WITH
ANOTHER WAVE MOVING UP ALONG IT.

AVIATION...
IFR TO MVFR CONDTIONS EXPECTED THROUGHOUT THE DAY. CEILINGS WILL
RISE A BIT JUST AHEAD OF FRONT. SFC WINDS WILL INCREASE AHEAD OF
FRONT AS WELL.

PREVIOUS DISCUSSION... (ISSUED 1010 PM EST WED JAN 5 2005)

PREVIOUS DISCUSSION...
SHORT TERM (TONIGHT THROUGH FRIDAY)...
FLOOD WATCH REMAINS IN EFFECT.  WINTER STORM WARNING FOR FREEZING
IN SAME NORTHERN AREAS.  AREA OF RAIN MOVES EAST OVERNIGHT AND
TAPERS OFF DURING TOMORROW MORNING.  WARMER AIR SHOULD MOVE IN TO THE
WATCH AREAS BY AFTER MIDNIGHT ENDING THE FREEZING PRECIP.

LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
ABOVE NORMAL TEMPERATURES CONTINUE.  SYSTEM FROM SOUTH OVER WEEKEND
IS PROJECTED TO COME IN FASTER NOW WITH CHANCE OF PRECIP SATURDAY
AND SAT NIGHT.  THEN CHC SMALL CHANCES OF RAIN SHOWERS THRU DAY 7.

AVIATION...
IFR CONDITIONS WITH CIGS BELOW 1000 AND VSBY BELOW 3.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jan 7, 4:59 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 AM EST FRI JAN 7 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080958-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
459 AM EST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbiana

When
January 7, 1:00 PM EST to 6:00 PM EST
Where
Columbiana forecast zone
Property damage
$30,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.300, -83.000

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433095.